Alert archive / Texas / Freeze Warnings in 2012

Freeze Warning 5, NWS Austin/San Antonio, TX

December 11, 20128 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Dec 11, 2012, 3:52 PM CST for 8 counties in Texas. It took effect at Dec 12, 2012, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2012, 3:52 PM CST (21:52 UTC)
In effect from
Dec 12, 2012, 12:00 AM CST
Expired
Dec 12, 2012, 9:00 AM CST
In force
9 hr
Issued by
NWS Austin/San Antonio, TX

Counties DeWitt County, TX, Dimmit County, TX, Frio County, TX, Karnes County, TX, Kinney County, TX, Maverick County, TX, Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 103 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2012-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2012-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WWUS74 KEWX 112152
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 PM CST TUE DEC 11 2012

...FREEZE WARNING TONIGHT FOR PART OF THE COASTAL PLAINS AND RIO
GRANDE PLAINS...

.CLEARING SKIES AND LIGHT WINDS WILL ALLOW FOR MAXIMUM RADIATIONAL
COOLING TONIGHT. TEMPERATURES SHOULD FALL TO NEAR FREEZING IN SOME
AREAS BY MIDNIGHT...AND MOST AREAS BY 2 AM...THEN REMAIN BELOW
FREEZING THROUGH 9 AM. DAYTIME HEATING WEDNESDAY MORNING WILL
QUICKLY BRING TEMPERATURES ABOVE FREEZING BETWEEN 9 AND 10 AM.

TXZ202-203-217>219-222-224-228-121200-
/O.NEW.KEWX.FZ.W.0005.121212T0600Z-121212T1500Z/
KINNEY-UVALDE-MAVERICK-ZAVALA-FRIO-KARNES-DE WITT-DIMMIT-
INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS...
CRYSTAL CITY...PEARSALL...KARNES CITY...CUERO...CARRIZO SPRINGS
352 PM CST TUE DEC 11 2012

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY. 

* TEMPERATURE...26 TO 32 DEGREES.

* TIMING...MAINLY BETWEEN 2 AM AND 9 AM WEDNESDAY.

* IMPACTS...TEMPERATURE SENSITIVE PLANTS AND PETS SHOULD BE
  BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
719 
WWUS74 KEWX 121253
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
653 AM CST WED DEC 12 2012

...FREEZE WARNING TONIGHT FOR PART OF THE COASTAL PLAINS AND RIO
GRANDE PLAINS...

.CLEAR SKIES...LIGHT WINDS...AND LOW DEWPOINTS HAVE ALLOWED FOR
MAXIMUM RADIATIONAL COOLING OVERNIGHT INTO EARLY THIS MORNING.
TEMPERATURES HAVE FALLEN INTO THE MID 20S TO NEAR 30 EARLY THIS
MORNING. DAYTIME HEATING THIS MORNING WILL QUICKLY BRING
TEMPERATURES ABOVE FREEZING BETWEEN 9 AND 10 AM.

TXZ202-203-217>219-222-224-228-121500-
/O.CON.KEWX.FZ.W.0005.000000T0000Z-121212T1500Z/
KINNEY-UVALDE-MAVERICK-ZAVALA-FRIO-KARNES-DE WITT-DIMMIT-
INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS...
CRYSTAL CITY...PEARSALL...KARNES CITY...CUERO...CARRIZO SPRINGS
653 AM CST WED DEC 12 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TEMPERATURE...26 TO 30 DEGREES.

* TIMING...MAINLY BETWEEN 2 AM AND 9 AM WEDNESDAY.

* IMPACTS...TEMPERATURE SENSITIVE PLANTS AND PETS SHOULD BE 
  BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
508 
WWUS74 KEWX 121504
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
904 AM CST WED DEC 12 2012

...THE FREEZE WARNING HAS EXPIRED...

.TEMPERATURES HAVE WARMED ABOVE FREEZING AND THEREFORE THE FREEZE
WARNING HAS BEEN ALLOWED TO EXPIRE.


TXZ202-203-217>219-222-224-228-121615-
/O.EXP.KEWX.FZ.W.0005.000000T0000Z-121212T1500Z/
KINNEY-UVALDE-MAVERICK-ZAVALA-FRIO-KARNES-DE WITT-DIMMIT-
INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS...
CRYSTAL CITY...PEARSALL...KARNES CITY...CUERO...CARRIZO SPRINGS
904 AM CST WED DEC 12 2012

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES HAVE WARMED ABOVE FREEZING AND THEREFORE THE FREEZE
WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Dec 11, 3:47 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 11, 3:47 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 PM CST TUE DEC 11 2012

.DISCUSSION...
PARTLY CLOUDY AND COOL ACROSS SOUTH CENTRAL TEXAS LATE THIS
AFTERNOON. THE MAIN FORECAST ISSUES ARE FREEZING TEMPERATURES
AGAIN TONIGHT...A WARMING/MOISTENING TREND INTO FRIDAY...AND TWO
SHORTWAVE TROUGHS AND ASSOCIATED COLD FRONTS FRIDAY EVENING AND
AGAIN ON SUNDAY EVENING. THE 12Z MODELS ARE IN GOOD AGREEMENT ON
FEATURES STRENGTH AND EVOLUTION...BUT ONLY FAIR ON TIMING. PREFER
A BLEND OF ALL GUIDANCE THROUGH THU...THEN A BLEND LEANING TOWARD
THE ECMWF FOR FRIDAY THROUGH MONDAY.

EXPECT CLOUDS TO THIN THIS EVENING AND WITH CLEAR SKIES AND LIGHT
WINDS...MAXIMUM RADIATIONAL COOLING. WILL ISSUE A FREEZE WARNING
FOR THOSE AREAS WHO HAVE NOT SEEN A FREEZE YET...BUT THE ENTIRE
AREA SHOULD BE NEAR OR BELOW FREEZING FROM ROUGHLY 2 AM TO 8 AM.
THE SURFACE HIGH RIDGE WILL SHIFT EAST ON WEDNESDAY...BEGINNING A
WARMING AND MOISTENING TREND AS RETURN FLOW FROM THE GULF SPREADS
OVER THE AREA...ESPECIALLY THURSDAY EVENING INTO FRIDAY
MORNING...WHEN PATCHY FOG AND DRIZZLE ARE EXPECTED OVER THE
EASTERN 2/3 OF THE AREA.

THE FIRST OF TWO SHORTWAVE TROUGHS AND ASSOCIATED COLD FRONTS WILL
PASS THROUGH FRIDAY NIGHT INTO EARLY SATURDAY. I KEPT RAIN CHANCES
A LITTLE LOW PER RECENT EXPERIENCE WITH THE MODELS PROJECTIONS AT
THIS RANGE...AND IN ANY EVENT...RAINFALL AMOUNTS WILL BE LIGHT. A
SECOND TROUGH AND COLD FRONT WILL PASS THROUGH SUNDAY NIGHT INTO
MONDAY...BUT WITH A MUCH SMALLER CHANCE OF RAIN DUE TO DRIER LOW
LEVELS AFTER THE FIRST FRONT.

FIRE WEATHER CONDITIONS WILL BE ELEVATED ON WEDNESDAY AS RELATIVE
HUMIDITY REMAINS LOW AND WINDS PICK UP...BUT NO MAJOR CONCERNS
AFTER THAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              30  61  34  66  50 /   0   0   0  -   10
AUSTIN BERGSTROM INTL AIRPORT  26  60  31  66  46 /   0   0   0  -   10
NEW BRAUNFELS MUNI AIRPORT     29  61  32  67  48 /   0   0   0  -   10
BURNET MUNI AIRPORT            30  59  32  64  48 /   0   0   0  -   10
DEL RIO INTL AIRPORT           31  63  34  65  54 /   0   0   0  -   10
GEORGETOWN MUNI AIRPORT        28  59  32  64  46 /   0   0   0  -   10
HONDO MUNI AIRPORT             29  62  32  68  52 /   0   0   0  -   10
SAN MARCOS MUNI AIRPORT        29  59  32  65  48 /   0   0   0  -   10
LA GRANGE - FAYETTE REGIONAL   30  61  32  66  47 /   0   0   0  10  10
SAN ANTONIO INTL AIRPORT       31  60  34  66  51 /   0   0   0  -   10
STINSON MUNI AIRPORT           31  60  33  67  51 /   0   0   0  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY FOR THE
FOLLOWING COUNTIES: DE WITT...DIMMIT...FRIO...KARNES...KINNEY...
MAVERICK...UVALDE...ZAVALA.

&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...26
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Dec 11, 10:02 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1002 AM CST TUE DEC 11 2012

TXZ171>173-183>194-202>209-217>225-228-121130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1002 AM CST TUE DEC 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

WIDESPREAD FREEZING TEMPERATURES ARE AGAIN EXPECTED TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED THIS AFTERNOON
DUE TO MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 20 TO 25 PERCENT
AND WINDS 10 MPH OR LESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED WEDNESDAY DUE
TO MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 20 TO 25 PERCENT AND
WINDS 10 MPH OR LESS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Freeze Warnings in Texas, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.